Can Zoloft Give You Acne?

In this article, we will take a close look at the connection between antidepressants and the development of acne. We will discuss the frequency and severity of this side effect, and explore various strategies for managing it, including dermatological treatments, medication adjustments, and a holistic approach.
Natasha Puttick

Natasha Puttick

Graduate medical student at Barts and London.

A blue image with text saying "Can Zoloft Give You Acne?"

What is Zoloft?

Zoloft, also known by its generic name sertraline, is a prescription medication that belongs to a group of drugs called selective serotonin reuptake inhibitors (SSRIs). It is used to treat a variety of mental health conditions, including major depressive disorder, obsessive-compulsive disorder (OCD), panic disorder, post-traumatic stress disorder (PTSD), social anxiety disorder, and premenstrual dysphoric disorder (PMDD). Zoloft is also approved for use in children ages 6–17 years to treat OCD [1, 2, 3, 4].

The active ingredient in Zoloft, sertraline, works by influencing serotonin levels in the brain. Serotonin is a naturally occurring chemical that produces a feeling of well-being. By balancing these chemicals in the brain, Zoloft can improve mood, appetite, energy levels, and sleep quality, and can also reduce anxiety, fear, and compulsive behaviors [5].

Zoloft comes in the form of an oral tablet and an oral liquid solution, and it's usually taken once daily [2, 3, 4]. However, like all medications, Zoloft can cause side effects, which can range from mild to serious. These can include thoughts of suicide, nausea, tremors, and sexual side effects [3].

Like many medications, Zoloft can interact with other drugs or supplements. For more info about the possible interactions of Zoloft with other

Can antidepressants cause acne?

Antidepressants are commonly used to treat various mental health conditions, including depression, anxiety, and obsessive-compulsive disorder. While they can be highly effective in managing these conditions, they may also cause a range of side effects. One potential side effect that has been reported is the development of skin conditions, including acne.

Antidepressants and Acne

Several studies and case reports have suggested a link between the use of certain antidepressants and the development of acne. For instance, a case report highlighted an acne-like eruption in a woman under treatment for chronic depression with amineptine, a tricyclic antidepressant [6]. Another case report described a young woman with bipolar disorder who developed acne during the use of ziprasidone, a second-generation antipsychotic drug [7].

Frequency and Severity

While these side effects have been reported, it's important to note that they are not common. According to a 2014 review of clinical trials, most people taking antidepressants do not experience any skin-related side effects. If they do occur, they are more likely to be excess sweating or acne, and these typically appear in the first few days after starting the medication [8].

In conclusion, while there is evidence to suggest that certain antidepressants can cause acne, this side effect is not common. If you are taking an antidepressant and develop acne, it's important to discuss this with your healthcare provider. They can help determine whether the medication is the cause and discuss potential treatment options.

How can acne caused by antidepressants be treated?

Acne is a common side effect of certain antidepressants, such as amineptine and ziprasidone [9, 7]. This can be a challenging issue to manage, especially in patients who are already dealing with mental health conditions. However, there are several strategies that can be used to treat acne caused by antidepressants.

Dermatological Treatments

Firstly, dermatological treatments can be used to manage acne. This can include topical treatments such as benzoyl peroxide, salicylic acid, or retinoids, which can help to reduce inflammation and unclog pores. In more severe cases, oral medications such as antibiotics or isotretinoin may be used [8]. However, it's important to note that isotretinoin itself can have mental health side effects, so it should be used with caution in patients with pre-existing mental health conditions [10, 11].

Adjusting Antidepressant Medication

Another approach is to adjust the antidepressant medication. This could involve reducing the dose, switching to a different antidepressant, or discontinuing the medication altogether. However, any changes to medication should be done under the supervision of a healthcare provider, as abrupt changes can lead to withdrawal symptoms or a relapse of the mental health condition [12, 13].

Holistic Approach

A holistic approach can also be beneficial. This can involve a combination of therapy, self-care education, medication, and dermatology. Cognitive Behavioral Therapy (CBT) can be particularly effective, as it can help patients to manage stress, which is a known trigger for acne [8].

Related Posts

Natasha Puttick

Natasha Puttick

Natasha is a medical student at Barts and the London school of Medicine and Dentistry, with an interest in the social determinants of health. She graduated from the University of Oxford with a BA in Human Sciences and has obtained two publications. Her most recent work investigating clinical vaccine trials has been published in BMJ Public Health.